Background: Toxic epidermal necrolysis (TEN) of the scalp is rare but it has been shown to occur in patients who had been given a combination of cranial radiation and anticonvulsant therapies.
Objective: We present a 62-year-old man who received cranial irradiation following craniotomy for glioblastoma multiforme. After he was prescribed the anticonvulsant phenytoin for postsurgical seizure prophylaxis, the patient developed TEN which began on the scalp before spreading to involve other parts of his body. Our second case was a 55-year-old woman who had been diagnosed with lung carcinoma with metastasis to the brain. She was treated with cranial irradiation and the anticonvulsant carbamazepine. TEN developed first on the scalp and then became generalized.
Conclusions: While the combination of radiation and anticonvulsants leads to an increased risk of developing TEN, cranial irradiation appears to be the localizing factor in the development of TEN of the scalp.